Hail, Umatilla
- When
- June 1, 12:28 PM PST
- Where
- Umatilla County, 2.07 mi N of Kamela
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 45.460, -118.380
Public called in a report of ping pong ball sized hail doing significant damage to his car.
With a marginal severe weather threat, due to a negative tilted trough pushing through the interior pacific northwest, areas across the northeast mountains would see strong to severe thunderstorms during the early afternoon hours. 75) in Meacham.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
With a marginal severe weather threat, due to a negative tilted trough pushing through the interior pacific northwest, areas across the northeast mountains would see strong to severe thunderstorms during the early afternoon hours. Hail reported in inches is as follows: (1.50) 2 miles NNE of Kamela, (this was right along the I-84 corridor between Meacham and La Grande) (1.00) 9 miles W of La Grande, (1.00) 3 miles N of Elgin, (0.88) in the town of Spray, (0.88) in the town of Summerville, and (0.75) in Meacham.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 1, 9:20 AM PST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 1020 AM PDT MON JUN 1 2015 .UPDATE...A LOW PRESSURE SYSTEM OVER THE NE PAC WILL CONTINUE TO PUMP MOISTURE INTO OR/WA TODAY WITH SHOWERS AND TSRA EXPECTED. THE AREAL COVERAGE OF THE SHOWERS/TSRA AND EVEN MORE SO THE INTENSITY ARE EXPECTED TO INCREASE WITH THE DAYTIME HEATING LATER TODAY. SOME OF THE STORMS COULD BECOME STRONG ESPECIALLY OVER OUR EASTERN AREA THAT INCLUDES THE BLUE/WALLOWAS AND THE ZONES WERE MODIFIED TO MENTION GUSTY WINDS AND SMALL HAIL POSSIBLE HERE. OTHER THAN SOME MINOR ADJUSTMENTS TO HIGH TEMPS AND SKY THE REMAINDER OF THE FORECAST APPEARS ON TRACK FOR NOW. && .PREV DISCUSSION... /ISSUED 456 AM PDT MON JUN 1 2015/ SHORT TERM...TODAY THROUGH WEDNESDAY...ANOTHER ACTIVE DAY OF CONVECTION IS IN STORE FOR TODAY. A NEGATIVELY TILTED UPPER TROUGH WILL MOVE INTO SOUTHWEST OREGON AND NORTHERN CALIFORNIA. THE SOUTHERLY FLOW AHEAD OF THIS LOW/TROUGH WILL CONTINUE TO PUMP MOISTURE AND INSTABILITY INTO THE FORECAST AREA. CAPE VALUES AND NEGATIVE LI'S INCREASE AROUND 12Z THIS MORNING AND THUNDERSTORMS SHOULD BEGIN TO DEVELOP AGAIN EARLY THIS MORNING JUST AFTER DAYBREAK. EXPECT THE AREAL COVERAGE AND INTENSITY TO INCREASE THROUGH THE DAY AS SURFACE HEATING TAKES PLACE. THE BEST CHANCE FOR STRONG STORM AND POSSIBLY EVEN SEVERE THUNDERSTORMS WILL AGAIN BE OVER THE NORTHEAST MOUNTAINS...BUT WITH AN AXIS OF UNSTABLE AIR EXTENDING SOUTHWEST INTO CENTRAL OREGON. THUS EXPECT CENTRAL OREGON TO BE MORE INVOLVED IN THE CONVECTION TODAY THAN ON SUNDAY. ANOTHER AREA OF INSTABILITY WILL EXTEND ACROSS THE SIMCOE HIGHLANDS INTO THE SOUTHERN WASHINGTON CASCADES. AS THE UPPER TROUGH LIFTS TO THE NORTHEAST TONIGHT A DRIER AND MORE STABLE WESTERLY FLOW WILL DEVELOP WHICH WILL END THE THUNDERSTORM ACTIVITY FROM WEST TO EAST...WITH ALL AREAS BECOMING THUNDERSTORM FREE OVERNIGHT TONIGHT. ON TUESDAY THE ATMOSPHERE WILL BECOME SOMEWHAT UNSTABLE AGAIN FROM CENTRAL OREGON NORTHEAST ACROSS THE BLUE MOUNTAIN EASTWARD IN THE AFTERNOON WHERE THERE COULD BE MORE AFTERNOON AND EVENING THUNDERSTORMS...BUT THEY WILL NOT BE AS WIDESPREAD OR AS STRONG AS TODAY. AN OVERALL TROUGH PATTERN WILL PERSIST THROUGH AT LEAST MIDWEEK WITH SHOWERS AND THUNDERSTORMS AGAIN ON WEDNESDAY...MAINLY OVER THE EASTERN MOUNTAINS AND CASCADE EAST SLOPES. TEMPERATURES WILL BE ON A COOLING TREND BEGINNING TODAY AND PERSISTING THROUGH AT LEAST WEDNESDAY WITH AFTERNOON MAXIMUM READINGS FALLING TO THE LOWER TO MID 70S IN THE LOWER ELEVATIONS BY WEDNESDAY...WITH MOSTLY 50S TO MID 60S IN THE MOUNTAINS. WINDS WILL INCREASE IN THE AFTERNOONS AND EARLY EVENINGS EACH DAY...ESPECIALLY OVER THE OPEN EXPOSED TERRAIN OF THE LOWER COLUMBIA BASIN AND THE BLUE MOUNTAIN FOOTHILLS. 88 LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...A WEAK UPPER LEVEL TROUGH LOOKS TO CONTINUE TO DEEPEN OVER THE WESTERN U.S. WEDNESDAY NIGHT AND THURSDAY. THE DEEPENING WOULD BE THE RESULT OF ENERGY DRIVING SOUTH ALONG THE COAST TOWARDS CALIFORNIA. EXPECT A FEW LINGERING THUNDERSTORMS WEDNESDAY EVENING OVER THE EASTERN MOST SECTIONS OF OUR AREA. OTHERWISE LOOK FOR A FEW LINGERING SHOWERS OVER THE MOUNTAINS WEDNESDAY NIGHT AND THURSDAY MORNING. WITH THE ENERGY DROPPING SOUTH ALONG THE COAST AND LINGERING MOISTURE AND WARM TEMPS, COULD SEE ISOLATED SHOWERS OVER THE HIGHER TERRAIN THURSDAY AFTERNOON AND EVENING. ALSO A FEW THUNDERSTORMS MAY DEVELOP OVER THE HIGHER TERRAIN OF CENTRAL AND NORTHEAST OREGON AT THIS SAME TIME. THE ENERGY DROPPING SOUTH ALONG THE COAST IS GENERALLY EXPECTED TO CONTINUE SOUTH, SETTING UP A CUT OFF LOW OVER SOUTHERN CALIFORNIA THURSDAY NIGHT INTO FRIDAY. THIS WOULD LEAD TO A DRIER NORTH FLOW OVER THE REGION WITH ONLY LIMITED CHANCES OF SHOWERS OR THUNDERSTORMS FRIDAY AND SATURDAY. BY SUNDAY, FORECAST CONFIDENCE BECOMES RATHER LOW AS THE DATA BEGINS TO DIVERGE. THE GFS HAS A WEAKER RIDGE OVER THE PACNW WITH THE CUT OFF LOW DRIFTING TO NORTHERN NEVADA. THIS WOULD PUSH MOISTURE AND INSTABILITY INTO OUR EASTERN AND SOUTHERN ZONES SUNDAY. MEANWHILE THE ECMWF KEEPS A STRONGER RIDGE OVER THE REGION WHICH SUPPRESSES THE CUT OFF LOW FURTHER SOUTH FOR CONTINUED WARM AND DRY CONDITIONS. AT THIS TIME WILL LEAN TOWARDS THE GFS, BUT GO WITH ONLY SLIGHT CHANCE POPS. 90 AVIATION...18Z TAFS...AN UPPER TROUGH MOVING THROUGH THE AREA WILL CAUSE SCATTERED TO NUMEROUS SHOWERS THROUGH THE PERIOD WITH THUNDERSTORMS POSSIBLE AT OR NEAR TAF SITES FROM 20Z TO 03Z. GUSTY WINDS AND SOME BRIEF PERIODS OF MVFR WITH HEAVY RAIN AND CEILINGS WILL BE POSSIBLE AT KALW...KPSC AND KYKM THROUGH 02Z. CIGS WILL GENERALLY RUN BETWEEN 8-15 KFT AGL THOUGH LOWER CIGS OF 5-8 KFT AGL WILL BE DURING PERIOD OF SHOWERS OR WITH ANY THUNDERSTORMS. WEST TO NORTHWEST 12 TO 22 KTS AND GUSTY AT ALL SITES THIS AFTERNOON AND EVENING. 93 && .PRELIMINARY POINT TEMPS/POPS... PDT 72 53 70 50 / 60 60 30 20 ALW 74 57 72 55 / 60 60 30 20 PSC 83 58 75 55 / 60 60 30 20 YKM 76 55 69 52 / 60 60 30 20 HRI 79 57 73 54 / 60 60 30 20 ELN 77 53 68 52 / 70 70 40 30 RDM 68 45 63 41 / 60 40 40 20 LGD 74 52 65 48 / 60 70 60 30 GCD 75 48 67 46 / 60 60 60 30 DLS 74 57 69 56 / 60 40 30 20 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 97/
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 1233 PM PDT MON JUN 1 2015 ORZ502-503-507-012015- NORTHERN BLUE MOUNTAINS OF OREGON OR- FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR- SOUTHERN BLUE MOUNTAINS OF OREGON OR- 1233 PM PDT MON JUN 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UMATILLA AND WEST CENTRAL UNION COUNTIES UNTIL 115 PM PDT... AT 1232 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER SOUTHERN UMATILLA RESERVATION...OR 10 MILES SOUTHWEST OF MEACHAM...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MEACHAM...KAMELA...THORN HOLLOW AND UMATILLA RESERVATION. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4526 11845 4534 11867 4572 11850 4558 11810 TIME...MOT...LOC 1932Z 206DEG 21KT 4537 11851 BIEDA
The Pendleton radar (KPDT), 45 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
6 hail. Local standard time, as filed.
Public called in a report of ping pong ball sized hail doing significant damage to his car.
Public reported penny sized hail in Meacham.
Public reported 1 inch hail followed 20 minutes later by dime sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2015Every state in 2015This day in weather historyWarnings in Oregon, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570556, 570557, 570558, 570559, 570560, 570561.